Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 129, NWS Pittsburgh, PA

July 19, 2020Butler County, Lawrence County, Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 19, 2020, 6:44 PM EDT for Butler County, Lawrence County, Mercer County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2020, 6:44 PM EDT (22:44 UTC)
Expired
Jul 19, 2020, 7:30 PM EDT
In force
46 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Butler County, PA, Lawrence County, PA, Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 60 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:14 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 19, 5:14 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
514 PM EDT Sun Jul 19 2020

.SYNOPSIS...
Thunderstorms will move across the region this evening and possibly
into the overnight hours. Somewhat cooler, drier weather will then
follow through the first half of the work week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
New update was issued as the Heat Advisory has been cancelled.

Previous...
Changes for the eve update included the increase of precip probs to
likely numbers for tonight as a broad upper trough/frontal zone will
be providing sufficient forcing-for-ascent/lift for widespread
showers and storms.

The primary question is of severe potential as very warm air in the
mid levels is inhibiting updraft explosiveness. Still, a dry swath of
air around 15 to 20 kft may provide sufficient cooling for some
downburst cores to develop and generate damaging gusts.
Slight/scattered risk for severe thus continues.

Otherwise, high precipital water on the order of 1.5 inches, warm
rain process, and local training of cells may contribute to a
isolated flash flood threat, especially for urban areas.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Convection should clear the forecast area by dawn Monday. Some
residual activity may be possible along the frontal boundary as it
nears West Virginia and Maryland but intensity/coverage should be
less at this point with the loss of instability aloft.

Deep layer zonal flow will resume after the departure of Sunday's
shortwave trough. This parallel sfc boundary-flow aloft will result
in the cold front stalling out and washing out (becoming more
diffuse w/ time) somewhere in the vicinity of our southern counties.
A few convective showers are possible near the boundary during peak
heating Monday, mainly due to orographic lift.

Otherwise, anticipate comparatively-cooler and tranquil weather on
Monday, with highs topping out around 90 (dew points 5-10 degrees
below Sunday will make this feel quite a bit better).

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A series of vorticity maxima embedded within quasi-zonal flow aloft
will traverse across the Ohio Valley Tuesday and Wednesday before
troughing deepens across the northeast CONUS on Thursday with a more
substantial low pressure system and attendant cold front. Each day
will feature a chance of thunderstorms, along with seasonably warm
conditions.

After the cold front passage on Thursday night, near or below-average
temperature is then possible for Friday and Saturday.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Increasing coverage of convection with a frontal zone encroachment
will degrade conditions through the evening. Expect cig restrictions
and at least showers to persist into early Monday before building
high pres returns VFR to all terminals.

.Outlook...
The next chc for genl restrictions will come with a mid week
shortwave trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 19, 5:20 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
520 PM EDT Sun Jul 19 2020

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-202130-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
520 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms are likely through this evening. Some
storms may produce damaging wind gusts. Locally heavy rainfall is
expected with isolated flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-WVZ510>514-202130-
Garrett-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
520 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 19, 3:48 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
348 PM EDT Sun Jul 19 2020

PAZ007-192015-
Mercer-
348 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN MERCER COUNTY...

At 347 PM EDT, a strong thunderstorm was located over Atlantic, or 15
miles southwest of Meadville, moving east at 20 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Greenville...                     Jamestown...
Sheakleyville...                  Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 133
and 137.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4149 8028 4148 8013 4142 8011 4140 8043
      4149 8045
TIME...MOT...LOC 1947Z 259DEG 17KT 4147 8034
Special weather statement, Jul 19, 5:52 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
552 PM EDT Sun Jul 19 2020

OHZ057-192215-
Muskingum-
552 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
WEST CENTRAL MUSKINGUM COUNTY...

At 552 PM EDT, a strong thunderstorm was located near Thornport, or 8
miles southeast of Heath, moving east at 30 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Gratiot...

This includes  Interstate 70 in Ohio near mile marker 143, and
between mile
  markers 145 and 149.

LAT...LON 3995 8223 3995 8220 4003 8219 4004 8215
      3994 8210 3987 8215 3987 8217 3991 8216
      3991 8223
TIME...MOT...LOC 2152Z 277DEG 18KT 3994 8233
Special weather statement, Jul 19, 5:59 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
559 PM EDT Sun Jul 19 2020

PAZ007-192230-
Mercer-
559 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN MERCER COUNTY...

At 559 PM EDT, a strong thunderstorm was located near Pymatuning
Central, or 17 miles north of Sharpsville, moving east at 35 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Greenville...                     Jamestown...
New Lebanon...                    Sheakleyville...
Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 131
and 137.

LAT...LON 4148 8013 4149 8012 4149 8002 4142 8002
      4133 8038 4133 8052 4149 8052
TIME...MOT...LOC 2159Z 284DEG 42KT 4152 8048
Special weather statement, Jul 19, 6:26 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
626 PM EDT Sun Jul 19 2020

PAZ007-008-013-192300-
Venango-Lawrence-Mercer-
626 PM EDT Sun Jul 19 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT MERCER...VENANGO AND NORTHWESTERN LAWRENCE COUNTIES...

At 625 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Guys Mills to 6 miles southeast of
Ravenna. Movement was east at 35 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Hermitage...                      Sharon...
Oil City...                       Franklin...
Sharpsville...                    Greenville...
Sugarcreek...                     Farrell...
New Wilmington...                 Mercer...
Pulaski...                        Hasson Heights...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 115 and 138.
  Interstate 80 in Pennsylvania between mile markers 0 and 26.
  Interstate 376 in Pennsylvania between mile markers 4 and 8.

LAT...LON 4140 7954 4122 7998 4103 8052 4143 8052
      4149 8038 4149 8000 4160 7983 4162 7983
      4162 7954
TIME...MOT...LOC 2225Z 276DEG 32KT 4158 8001 4109 8116
Special weather statement, Jul 19, 6:31 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
631 PM EDT Sun Jul 19 2020

OHZ057-192300-
Muskingum-
631 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHERN MUSKINGUM COUNTY...

At 631 PM EDT, a strong thunderstorm was located near South
Zanesville, or near Zanesville, moving east at 35 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Zanesville...                     South Zanesville...
Philo...                          Fultonham...
Chandlersville...                 Ruraldale...
Cannelville...                    High Hill...
Duncan Falls...                   East Fultonham...
Blue Rock State Park...

LAT...LON 3994 8217 3994 8173 3993 8173 3993 8171
      3976 8174 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8217
TIME...MOT...LOC 2231Z 275DEG 31KT 3985 8206

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:48 PM EDTSpecial Weather StatementPBZMercer27 min
Jul 19, 5:59 PM EDTSpecial Weather StatementPBZMercer31 min
Jul 19, 6:26 PM EDTSpecial Weather StatementPBZMercer, Venango34 min
Jul 19, 6:56 PM EDTSpecial Weather StatementPBZForest, Venango49 min
Jul 19, 7:19 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer24 min
Jul 19, 7:44 PM EDTSpecial Weather StatementPBZClarion, Jefferson46 min
Jul 19, 5:52 PM EDTSpecial Weather StatementPBZMuskingum23 min
Jul 19, 6:31 PM EDTSpecial Weather StatementPBZMuskingum29 min
Jul 19, 7:33 PM EDTSpecial Weather StatementPBZNoble27 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.